ive had WG for over 4 years now and always loved the sun my consultant as said I cant go in sunlight without factor 50 on and long sleeves, anyone know anything about this please
can azathioprine cause skin cancer? - Vasculitis UK
Sorry Caz but you have to be careful when on Azathioprine (and I believe on the other immuno-suppressants) and definitely on cyclophosphamide. Exposing skin to the sun isn't a good idea. I wear a sun hat and long sleeves and use the highest factor on any skin which is left showing.
According to my patient leaflet for Aza it does say that one of the "possible" side effects is cancer of the skin exposed to the sun - although it does say in patients after kidney transplant. I have fair skin and I would burn easily before the WG and I dread to think what it would be like now that my immune system is suppressed.
Hope that helps. PatriciaAnn
Hello, yes, my husband has WG and was on Azathriopine although now changed to Mycophenolate. He is bald and always wears a hat in the sun but obviously the rays still get to his head at other times. He had a growth on his head which had to be removed and was proved to be cancerous. The plastic surgeon stated that the Azathrioprine would have contributed to making him more susceptible to the cancer. I continually have to remind him to use a good sun block if he's going outside. Whether Mycophenolate is the same I don't know, but I still ensure he has cream on and his hat.
Have just started on mycophenolate and had read the information leaflet. It is the same as Azo, sunblock is required, you are more susceptible to burning and it carries a small increased risk of skin cancer.
As I stay in Scotland am hoping my risk is smaller as the sun struggles to shine here most of the time!
My hubby recently diagnosed WG and on cyclophosphamide. The skin on his arms have gone all mottled, like a loss of pigment in patches. Both forearms affected. Like a crazy mosaic. Anyone else seen this?
My understanding is that Azathiaprine doesn't cause skin cancer but by suppressing your immune system it makes you more susceptible
Hi, yes my understanding is that it increases your risk considerably, especially in the long term. As background, I took Aza for MPA for 30 years and has no real problems. However, I am fairly dark skinned (Asian colouring) and this provided a lot of natural protection itself. I was also advised to wear sunblock. When I recently developed gout I needed to stop the Aza as it seriously interacts with the gout medicine. At this point the consultants also became very keen for me to stop the Aza because of the known skin issues. I've been off Aza for 1 year now. I still use sunblock. Rod
I'm also Asian and on Azathioprine. Did you use sun cream whenever you were out in Sun ?
Hi Mukesh, yes pretty much always, and I try to stay mostly covered and in shade when possible. If I have shorts or short sleeves on, on a sunny day, I use sun cream, normally SPF30. On normal work days I just use a moisterizer with SPF 15 in it for my face. One thing to note is that not all sun creams work as well as each other so maybe if you see a dermatologist ask them which they recommend. (Mine mentioned Roc A + B a while ago but it's very expensive so I just go with cheaper stuff and hope for the best).
I also on mycophenolate I am going away to lanzorte I brought factor 50 because you don't relize you are burning but ibrought it because of tablets
I have wg and was told when put on mycophenalate to avoid the sun /use high factor so I guess we should all look lovely and pale faced.
I think most of the immunosuppressants have warnings with regard to increasing sun sensitivity.
I have GPA/WG and am taking plaquenil and have to apply sun cream liberally.
Looking back one of the first things I remember is that when I was taken ill and before I was on any meds I burnt easily, previously I would go straight to a lovely bronze colour
and didn't burn. Even now I am on meds, I have to cover up and use high factor creams, I wear a hat and make sure I wear sunglasses to protect my eyes.
When I sit in my garden I sit in shade too.
I don't know if it's the meds or the disease but I definitely burn!
I have been on Azathoprine for 16 years and have recently had some patches on my legs confirmed as a form of skin cancer I have some cream that will hopefully clear it up I didn't realise I wasn't supposed to go out in strong sunlight until recently. Hope this is helpful it's taken a long time to come out in me although I don't lay out in the sun very much I certainly enjoy the sunshine when we get it
I can't add anything, to the above, except erm, I'm trying to be polite here-oh hang it.....Stay out the f....g sun!!!!! If you do have to go out in it wear as higher factor as you can- just ignore the 'funny comments, your health is much more important babe! That's my attitude- I'm not on azathioprine any more, I have had a kidney transplant. Now I'm on Tacrolimus, which is even more powerful an immuno-suppressant. If I do go out into the sun, for any length of time (even a short one) I use a sunblock that contains 'microcrystalline Titanium dioxide'. This gives my skin the appearance of being white- yes I do look like a 'zombie' but, unlike a zombie, I'm still alive!
Sorry to be so negative, regarding sun exposure, but it IS that important. Anyone else reading this take note too, please!!!
Anyway enjoy what you can of the weather, I actually do.
Best wishes AndrewT
even cover up and wear sunscreen on cloudy days.
Well the phrase 'use your loaf', kind of, springs to mind- regarding overcast days. I don't wear factor one thousand when it's p...g down! But yes, if you have a cloud/sun day, in say June, or July, it might be worth considering, some protection anyway.
Look after yourself
Not what you're looking for?
You may also like...
diagnosis in December. I am on 20 mg predislone, now had one month on Azathioprine, but first week...
on Azathioprine- how long have you been on it. : is there a limit to how long one can be on this...
daily Azathioprine instead of the Cytoxan. I've only had one infusion of the Cytoxan so far and...
comes on about an hour after I have taken the tablets with food and is only bad for about 2 hours...
Hi have had ten pulses of cyclophosphamide and have now started on azathioprine building up to...